Colorado, 2018

Hail in Colorado, June 24, 2018

June 24, 2018 · NWS PUB · 14 events in 2 counties and zones

Another round of severe thunderstorms pummeled portions of El Paso county with hail up to the size of hen eggs observed near Colorado Springs, while golf ball hail was observed near Woodland Park in Teller county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another round of severe thunderstorms pummeled portions of El Paso county with hail up to the size of hen eggs observed near Colorado Springs, while golf ball hail was observed near Woodland Park in Teller county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 24, 10:20 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 24, 10:20 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1120 AM MDT Sun Jun 24 2018

.UPDATE...
Issued at 955 AM MDT Sun Jun 24 2018

Updated the forecast with the latest observations and to delay
the onset of precipitation this morning. Model guidance keeps the
area dry until around 17-18z this morning. Followed the same trend
based on the model guidance. Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 454 AM MDT Sun Jun 24 2018

Primary near-short range meteorological concerns include
pops(including the potential for strong to severe thunderstorms at
times favoring eastern locations), temperatures and critical fire
weather concerns focused primarily over the San Luis Valley from
late this morning into this evening.

Forecast district currently graced with generally dry conditions
with many eastern locations currently experiencing northerly winds
gusting into the 30s and 40s at times with passing northerly surge,
areas of low clouds and basically above seasonal early morning late
June temperatures.

Recent real-time data, PV/Precipitable Water analysis, computer
simulations and forecast model soundings indicate that adequate
atmospheric moisture in combination with an incoming upper
disturbance and a reinforcing north-northeasterly surface surge will
allow projected localized Capes, LI's and Deep Layer Shear values in
excess of 3000 J/KG, -9C and 60 Knots respectively at times(over
eastern sections) and have added Severe wording into the grids/zones
during the afternoon and evening hours today with initialization of
storms anticipated over/near Colorado Springs by late this morning
before spreading/developing over additional eastern locations during
the afternoon and evening hours.

The more intense thunderstorms later today will be capable of
producing large hail, damaging winds and even an localized
tornado(which matches well with SPC's marginal to slight risk for
many eastern locations from later today into this evening, with even
an SPC enhanced outlook focused over far southwestern Kansas from
later today into tonight).  As always, WFO Pueblo will monitor
closely and issue updated forecasts/watches/warnings/etc. as
warranted.

In addition, critical fire weather parameters are expected to be
reached over the San Luis Valley from late this morning into this
evening and will continue with existing Red Flag warning over these
locations into this evening.

Switching gears to temperatures, project that generally below
seasonal later June temperatures should be realized this afternoon,
primarily over eastern sections with maximum temperatures projected
to run some 7F to 15F degrees cooler than measured yesterday
afternoon, while western locations should note slightly cooler
temperatures.

.LONG TERM...(Monday through Saturday)
Issued at 454 AM MDT Sun Jun 24 2018

As an upper level trof moves east thru the northern and central
plains states Mon, an upper ridge will be moving thru the Great
Basin and building over CO.  This will lead to dry weather on Mon
and high temps are expected to be about average, with highs mostly
in the 80s acrs the southeast plains and in the high valleys.

The upper ridge will be over CO on Tue with the center of the upper
high being over NM, and on Wed the upper ridge will shift a bit
eastward.  Dry weather will continue on Tue and temps will warm to
above average. A disturbance moving thru the flow over CO late Wed
is expected to bring some isolated showers/tstms to the central and
southwest CO mtns, and maybe to Pikes Peak and Teller county. Temps
on Tue and Wed will be above average, with highs in the upper 90s
and lower 100s over the southeast plains, and in the upper 80s in
the San Luis Valley and the Upper Arkansas River Valley.

A broad upper trof is expected over the western U.S. on Thu and Fri,
with generally dry westerly flow aloft over southeast and south
central CO.  There will probably be some fire weather concerns these
days as winds will probably be gusty in areas and humidities should
be low.  High temps will continue to be above average Thu and Fri.

Sat and upper trof moves into UT, and it still looks generally dry
acrs southern CO.  The approach of the upper trof will likely mean
areas of stronger winds and another day of fire weather concerns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1116 AM MDT Sun Jun 24 2018

KALS...VFR conditions through the next 24 hours. West winds will
be gusty, to near 25 kts this afternoon. Winds will subside
overnight with generally clear skies into Monday morning.

KCOS and KPUB...low stratus will mix out allowing for
destabilization and thunderstorm chances at both terminals later
this afternoon through this evening. Occasional wind gusts to
near 25 kts out of the NE are expected this afternoon. Low CIGS
and VIS are possible in thunderstorms that pass over the
terminals. Expect VFR conditions with generally clear skies once
thunderstorms clear east of the terminals this evening into Monday
morning. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.

&&

UPDATE...MOZLEY
SHORT TERM...77
LONG TERM...28
AVIATION...MOZLEY
Hazardous weather outlook, Jun 24, 10:32 AM MST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Sun Jun 24 2018

COZ058>089-093>099-251745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Sun Jun 24 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected to develop
along, and east of the Eastern Mountains early this afternoon,
and spread east across the Eastern Plains through this evening. A
few storms will be capable of becoming severe as they move across
the Plains this afternoon. These thunderstorms will be capable of
producing hail in excess of one inch in diameter and wind gusts to
60 mph. Locally heavy rainfall will be possible, and burn scars
may see an increased flash flooding potential if a strong storm
moves over one.

There is an enhanced risk of severe storms over the far
southeastern Plains for this afternoon and evening, primarily
south and east of a Trinchera to La Junta line. This area will be
capable of seeing large hail, to two inches in diameter or larger
and wind gusts in excess of 60 mph. An isolated tornado may also
be possible through this evening.

Across the San Luis Valley, gusty southwest winds, existing dry
conditions and low humidity values, will result in critical fire
weather conditions through this evening. Conditions will be
favorable for rapid rates of fire growth and spread.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms will be possible Wednesday over the
mountains along the Continental Divide and over Teller county and
Pikes Peak. The main storm threats will be lightning and gusty
outflow winds.

High fire danger will be possible on Thursday, especially over the
high valleys and the far southeast plains, and will be possible
Friday, mainly from the I-25 corridor and westward. On Saturday,
there should be some localized fire weather concerns in the high
valley locations.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely along and east of the eastern mountains, east across the
Plains through this evening.

88/88

In the hours before

Special weather statement, Jun 24, 11:33 AM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1233 PM MDT SUN JUN 24 2018

COZ081-084-085-241915-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1233 PM MDT SUN JUN 24 2018

...SPECIAL WEATHER STATEMENT...

At 1232 PM MDT, trained weather spotters reported a strong
thunderstorm over Monument, or 16 miles north of Colorado Springs,
moving east at 50 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Northern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Palmer Lake, Black Forest, Peyton and Gleneagle.

LAT...LON 3892 10446 3901 10510 3913 10508 3913 10441
TIME...MOT...LOC 1832Z 269DEG 45KT 3906 10491

kam

The radar

The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, El Paso

When
June 24, 11:45 AM MST to 11:50 AM MST
Where
El Paso County, 2.98 mi NW of Black Forest
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.050, -104.740

Hail, El Paso

When
June 24, 11:50 AM MST to 11:55 AM MST
Where
El Paso County, 1.48 mi NNE of Monument
Measured
1 in hail
Reported by
Public
Coordinates
39.100, -104.870

Hail, El Paso

When
June 24, 11:52 AM MST to 11:57 AM MST
Where
El Paso County, 3.5 mi SE of Monument
Measured
1.25 in hail
Reported by
Public
Coordinates
39.040, -104.840

Hail, El Paso

When
June 24, 11:54 AM MST to 11:59 AM MST
Where
El Paso County, 4.29 mi ESE of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -104.810

Hail, El Paso

When
June 24, 11:57 AM MST to 12:02 PM MST
Where
El Paso County, 5.1 mi ESE of Monument
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -104.800

Hail, El Paso

When
June 24, 11:58 AM MST to 12:03 PM MST
Where
El Paso County, 2.98 mi NW of Black Forest
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.050, -104.740

Hail, El Paso

When
June 24, 12:14 PM MST to 12:19 PM MST
Where
El Paso County, 5.75 mi ENE of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -104.600

Hail, El Paso

When
June 24, 12:15 PM MST to 12:20 PM MST
Where
El Paso County, 5.75 mi ENE of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -104.600

Hail, El Paso

When
June 24, 12:20 PM MST to 12:25 PM MST
Where
El Paso County, 6.04 mi ENE of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -104.600

Hail, Teller

When
June 24, 1:30 PM MST to 1:35 PM MST
Where
Teller County, 0.54 mi W of Woodland Park
Measured
1.75 in hail
Reported by
Public
Coordinates
38.990, -105.050

Hail, El Paso

When
June 24, 1:49 PM MST to 1:54 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail, El Paso

When
June 24, 1:50 PM MST to 1:55 PM MST
Where
El Paso County, 4.67 mi NE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -104.850

Hail, El Paso

When
June 24, 1:53 PM MST to 1:58 PM MST
Where
El Paso County, 3.5 mi N of Colorado Spgs
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.830

Hail, El Paso

When
June 24, 2:58 PM MST to 3:03 PM MST
Where
El Paso County, 3.4 mi SE of Yoder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -104.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767942, 767943, 767944, 767945, 767946, 767947, 767948, 767949, 767950, 767951, 767952, 767953, 767954, 767955.